Botox Cosmetic FDA Alerts
The FDA Alert(s) below may be specifically about Botox Cosmetic or relate to a group or class of drugs which include Botox Cosmetic (onabotulinumtoxinA).
MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.
Recent FDA Alert(s) for onabotulinumtoxinA
Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B)
Apr 30, 2009
Audience: Cosmetic surgeons, neurologists, consumersFDA notified healthcare professionals that after an ongoing safety review initiated in February 2008, the manufacturers of licensed botulinum toxin products will be required by FDA to strengthen warnings in product labeling and add a boxed warning regarding the risk of adverse events when the effects of the toxin spread beyond the site where it was injected.
FDA will also require that manufacturers develop and implement a Risk Evaluation and Mitigation Strategy [REMS], including a communication plan to provide more information regarding the risk for distant spread of botulinum toxin effects after local injection, as well as information to explain that botulinum toxin products cannot be interchanged. The REMS would also include a Medication Guide that explains the risks to patients, their families, and caregivers. FDA is requiring the manufacturers to submit safety data after multiple administrations of the product in a specified number of children and adults with spasticity to assess the signal of serious risk regarding distant spread of toxin effects.
FDA’s evaluation of the data continues to support the recommendations made in the 2008 Early Communication.
[April 30, 2009 - Follow-up to the February 8, 2008, Early Communication about an Ongoing Safety Review of Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B) - FDA]
Botox, Botox Cosmetic (Botulinum toxin Type A), Myobloc (Botulinum toxin Type B)
Feb 8, 2008
Audience: Cosmetic Surgeons, neurologists, other healthcare professionals, consumers[Posted 02/07/2008] FDA issued an early communication about an ongoing safety review regarding Botox and Botox Cosmetic. FDA has received reports of systemic adverse reactions including respiratory compromise and death following the use of botulinum toxins types A and B for both FDA-approved and unapproved uses. The reactions reported are suggestive of botulism, which occurs when botulinum toxin spreads in the body beyond the site where it was injected. The most serious cases had outcomes that included hospitalization and death, and occurred mostly in children treated for cerebral palsy-associated limb spasticity. Use of botulinum toxins for treatment of limb spasticity (severe arm and leg muscle spasms) in children or adults is not an approved use in the U.S. See the FDA's "Early Communication about an Ongoing Safety Review" for Agency recommendations and additional information for healthcare professionals.
[February 08, 2008 - Early Communication about an Ongoing Safety Review - FDA]